Iowa, 2018Winter Weather in Iowa, February 3, 2018
February 3, 2018 · NWS ARX · 1 event in 1 county or zone
Two sisters were killed in a two vehicle accident north of Decorah (Winneshiek County) on February 5th. Roads were still partially snow covered from snow that fell two days earlier on February 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 4
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two sisters were killed in a two vehicle accident north of Decorah (Winneshiek County) on February 5th. Roads were still partially snow covered from snow that fell two days earlier on February 3rd. The driver of one vehicle lost control on the slippery roads, crossed the center line and was sliding sideways when struck by the second vehicle. The two sisters that were killed were in the first vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 3, 11:15 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 3, 11:15 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1115 AM CST Sat Feb 3 2018
.UPDATE...
Issued at 1104 AM CST Sat Feb 3 2018
With the extended period of light snow, the latest models continue
to show a bit more QPF over the norhtern and eastern sections
resulting in a little more snow than previously expected.
Currently expecting 3 to 4 inches across a good share of Clark
into Taylor through this afternoon and Juneau into Adams through
this evening. Have expanded the winter weather advisory into these
areas.
&&
.SHORT TERM...(Today through Sunday)
Issued at 250 AM CST Sat Feb 3 2018
Warm front currently bisecting the local area, roughly north of
RST/ONA over the Black River Falls, WI. A lot of low clouds/deeper
saturation from the boundary northward. Areas of light snow continue
to push across northern/eastern parts of WI, locally generally north
of I-94.
Area of snow rapidity developing over ND, mostly associated with a
strong low level warm air advective signal, but some hints of some
upper level support via a ripple in the flow. The snow is progged to
continue to expand and advance east/southeast. The bulk of the
chances/qpf is mostly along and north of the warm front - which
presents the first forecast challenge. Some differences in the
models with the mesos and the nam12 suggesting the front will be a
bit farther north, keeping much of the snow north of I-94. The GFS
and EC favor down to I-90, if not a bit farther south. Think current
positioning of the front, along with saturation would favor chances
more in line with the GFS/EC. For now, will cut the difference
and blend the two differing solutions for placment of the greater
snow chances.
The next forecast challenge comes via the meso models - with the
HRRR/RAP suggesting some convective elements south of the main
thermodynamics - developing showers closer to this system's sfc
low/cold front. Low level jet/moisture transport playing a role
here, interacting with the low/cold front. Confidence shaky here and
won't go "all in" with these chances quite yet. Will paint some
pcpn threat farther south and monitor closely - adjust if needed.
The northern snow band moves through from late this morning through
the afternoon, gradually exiting east/southeast later tonight. Some
further extension southward with the pcpn likely as the low/cold
front moves in during the evening.
Then later tonight, the system's parent shortwave trough drops
through the Upper Mississippi River Valley, slipping southeast Sun
afternoon. Healthy mid/upper level QG convergence with the system
along with hints of mid level frontogenetic forcing. Expect another
band of mostly light snow to develop in response.
For amounts, the higher qpf should come today. The DGZ is relatively
small and far a loft, with ratios likely closer to climatology or a
bit above (12/15:1). Later tonight with the shortwave, much less qpf
but deeper DGZ - perhaps more 20/25:1. If current track of the
related forcing mechanisms hold, 1 to 3 inches still looking
reasonable on the whole. The higher amounts west of the Mississippi
River, especially north-east of the I-94 (upwards of 4" there). WIth
that in mind, and per coordination with surrounding office, will
issue a Winter Weather Adv for Taylor Co WI today.
.LONG TERM...(Monday through Friday)
Issued at 250 AM CST Sat Feb 3 2018
EC and GFS remain steadfast with holding northwest flow across the
region for next week. A few perturbations/shortwaves slated to move
through the flow, but timing/positioning/strength questions between
the models (and within themselves) keeps confidence low in trying to
get too details this far out. That said, it seems pretty
reasonable/likely to get at least a period or too of light snow,
although amounts at this time look relatively minor.
Temperatures will stay cold, although both models suggesting (at
least for now) that the more frigid air will hold across Canada.
Still, below normal should be the rule.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1104 AM CST Sat Feb 3 2018
The first couple of bands of light snow are lifting northeast of
both airports and expect the early afternoon to be precipitation
free or just some flurries with VFR conditions. However, by mid
afternoon, the cold front, currently extending from northern
Wisconsin into southern Minnesota will approach and then slip
through both airports. With the low level frontogenesis
associated with the front, expecting another round of light snow
to occur that should produce IFR conditions into the middle of the
evening. Once the snow band with the front moves past, will hold
both airports at MVFR for the remainder of the overnight hours.
The 03.16Z RAP continues to show a band of mid level frontogenesis
swinging across during the overnight hours with forecast soundings
showing a deep dendritic growth zone. However, these soundings
also do not show a lot of lift in this dendritic growth zone and
what there is, is at the very to of the zone. Unsure how much
impact this will have, so will maintain some flurries for this.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST tonight for WIZ043-
044.
Winter Weather Advisory until 6 PM CST this evening for WIZ017-
029.
MN...None.
IA...None.
&&
UPDATE...04
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04Hazardous weather outlook, Feb 3, 11:19 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1119 AM CST Sat Feb 3 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-
042-053>055-061-041200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-
Richland-Grant-
1119 AM CST Sat Feb 3 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota...into southwest and central
Wisconsin.
.DAY ONE...This Afternoon and Tonight
There will be periods of light snow through tonight with 1 to 3
inches expected. The higher amounts will fall east of the
Mississippi River. Travel could be slippery at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow is possible Monday into Monday evening, mainly south
of Interstate 90. There will be more snow chances for Friday.
Wind chills of 10 to 25 below zero are possible Sunday night into
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-041200-
Taylor-Clark-
1119 AM CST Sat Feb 3 2018
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...This Afternoon and Tonight
A winter weather advisory is in effect today. There will be periods
of light snow through tonight with 2 to 4 inches expected. Most of
the accumulation will be this afternoon. Travel will be slippery
at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Wind chills of 15 to 25 below zero are possible Sunday night into
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ043-044-041200-
Juneau-Adams-
1119 AM CST Sat Feb 3 2018
This Hazardous Weather Outlook is for portions of central
Wisconsin.
.DAY ONE...This Afternoon and Tonight
A winter weather advisory is in effect through this evening.
There will be periods of light snow through tonight with 2 to 4
inches expected. Most of the accumulation will be this afternoon.
Travel will be slippery at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow is possible Monday into Monday evening, mainly south
of Interstate 90. There will be more snow chances for Friday.
Wind chills of 10 to 25 below zero are possible Sunday night into
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
In the hours before
Local storm report, Feb 3, 12:02 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW FRENCH ISLAND 43.86N 91.27W
02/03/2018 M1.1 INCH LA CROSSE WI OFFICIAL NWS OBS
&&Local storm report, Feb 3, 12:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM SNOW MEDFORD 45.14N 90.34W
02/03/2018 E1.5 INCH TAYLOR WI LAW ENFORCEMENT
&&Local storm report, Feb 3, 12:19 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM SNOW 2 SSE HOLMEN 43.93N 91.24W
02/03/2018 M1.2 INCH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, Feb 3, 12:25 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 5 N STEWARTVILLE 43.93N 92.47W
02/03/2018 M0.3 INCH OLMSTED MN CO-OP OBSERVER
&&Local storm report, Feb 3, 12:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM SNOW 4 E MONTANA 44.35N 91.59W
02/03/2018 E2.0 INCH BUFFALO WI TRAINED SPOTTER
1235 PM SNOW STRUM 4S 44.50N 91.40W
02/03/2018 M2.5 INCH TREMPEALEAU WI CO-OP OBSERVER
1227 PM SNOW MERRILLAN 44.45N 90.84W
02/03/2018 E2.0 INCH JACKSON WI PUBLIC
&&Local storm report, Feb 3, 1:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM SNOW WINONA 44.05N 91.65W
02/03/2018 E1.8 INCH WINONA MN PUBLIC
&&Winter Weather, Winneshiek
- When
- February 3, 1:20 PM CST to 10:20 PM CST
- Where
- Winneshiek forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 4 indirect
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Two sisters were killed in a two vehicle accident that occurred on slippery roads as a result of snow that fell two days prior to the accident. Roads were still partially snow covered and slippery at the time of the accident. The driver of one vehicle lost control, crossed the center line and was sliding sideways when struck by the second vehicle. The two sisters that were killed were in the first vehicle along with three brothers who all sustained injuries in the accident. The driver of the second vehicle also was injured as a result of the crash.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 3 to 4, 20185 deaths · 20 events
- Winter Weather in Minnesota, February 3, 20182 deaths · 1 injured · 1 event
- Winter Weather in Wisconsin, February 3, 20181 death · 1 injured · $20,000 · 1 event
- Winter Storm and Winter Weather in Montana, February 3 to 5, 20181 death · 14 events
- Winter Storm and High Wind in Wyoming, February 3 to 5, 2018$15,000 · 67 kt wind · 9 events
- Winter Storm and Winter Weather in West Virginia, February 3 to 7, 201810 events
- Winter Weather in Nebraska, February 3 to 4, 20187 events
- Winter Weather in Michigan, February 3 to 4, 20186 events
- Cold in South Dakota, February 3 to 4, 20186 events
- Dense Fog in California, February 3, 20182 events
- Winter Storm in Wyoming, February 3 to 5, 20182 events
- Heavy Snow in Montana, February 3 to 4, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740979.